Hail, Saline
- When
- July 22, 6:06 PM CST to 6:07 PM CST
- Where
- Saline County, 2.07 mi S of Glendale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.870, -97.870
Trained spotter reported dime to quarter sized hail.
Severe thunderstorms developed during the evening hours in northern Kansas and impacted a few counties in central portions of the state. These storms produced one report of quarter sized hail but mainly damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Severe thunderstorms developed during the evening hours in northern Kansas and impacted a few counties in central portions of the state. These storms produced one report of quarter sized hail but mainly damaging wind gusts. Damage was reported to trees and powerlines. A barn collapsed as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 22, 5:40 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 640 PM CDT Sat Jul 22 2023 ...Updated Aviation Discussion... .SYNOPSIS... Issued at 256 PM CDT Sat Jul 22 2023 FORECAST HIGHLIGHTS THROUGH NEXT WEEK: * Isolated to widely scattered storm chances this evening- overnight. * Slight chance of storms eastern KS Sunday PM. * Building heat Sunday through next week. && .SHORT TERM...(This evening through Sunday night) Issued at 256 PM CDT Sat Jul 22 2023 THIS EVENING-OVERNIGHT...Watching the possibility for a few isolated to widely scattered thunderstorms to develop this afternoon over Nebraska and northern KS (which latest satellite and radar imagery are indicating), with these chances moving south into the rest of central and eastern KS this evening-overnight. Weak/subtle forcing from the surface up through the mid-upper levels along with a weak to non-existent low-level jet raises questions on coverage and longevity of any activity that can manage to develop, with the greatest chances generally north of Highway 54/400. Nevertheless, combination of modest to strong instability with strong flow aloft for July standards will support a handful of strong to severe thunderstorms, capable of large hail and damaging winds. Thinking the overall threat will end by midnight or so. SUNDAY AFTERNOON-EVENING...Another subtle mid-upper wave approaching from the north amidst a weakly capped to uncapped airmass may support low thunderstorm chances over eastern KS during the afternoon-evening. The models are split 50/50 on these chances, with the GFS, FV3, and NSSL WRF the most bullish, and actually bring activity as far west as the I-135 corridor. Given warming mid- level temperatures from the west, will only introduce slight chances pops Sunday PM generally along/east of the Flint Hills. If storms can form, combination of instability and deep layer directional shear would favor a few strong to severe storms. The heat will begin building Sunday, with afternoon through early evening heat indices in the mid-upper 90s for most. .LONG TERM...(Monday through Saturday) Issued at 256 PM CDT Sat Jul 22 2023 Deterministic and ensemble consensus favors the southwest CONUS upper ridge to build/move east into central and south- central portions of the county next week. This will favor warmer than average temperatures. Low-level thickness values support daily high temperatures in the 90s to low 100s, with dewpoints mostly in the 60s. This will support daily afternoon through early evening heat indices around 101-106 degrees for most sites. Consequently, at this point, forecast heat indices are too marginal for any heat headlines. The building ridge should also favor low to NIL thunderstorm chances next week, especially the first half of the week. By mid- late week though, the GFS and GEM models do attempt to flatten the ridge some, with shortwave energy progressing across the northern CONUS, which would favor at least low storm chances across mainly the northern half of KS mid-late week. However the ECMWF isn't as generous in flattening the ridge, favoring a mostly dry forecast. For now, went with slight chances for storms across central KS late week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 632 PM CDT Sat Jul 22 2023 Isolated to scattered showers and thunderstorms will impact portions of central and eastern Kansas this evening. Weak/subtle forcing from the surface up through the upper levels along with a weak to non-existent low-level jet raises questions on coverage and longevity of this activity as it continues to move slowly south this evening. For the 00z routine TAF issuance, only included mention of TS at CNU and SLN. For Sunday...another subtle upper wave approaching from the north amidst a weakly capped to uncapped airmass may support low thunderstorm chances over eastern KS during the afternoon-evening. Included a PROB30 at CNU to account for these chances. There is an outside chance isolated storm activity could reach as far west as ICT Sunday afternoon-evening, but chances appear too low to mention in the ICT TAF at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 92 71 95 / 20 10 10 0 Hutchinson 66 95 71 97 / 20 10 10 0 Newton 67 94 71 96 / 30 10 10 0 ElDorado 66 92 70 95 / 20 10 10 0 Winfield-KWLD 67 91 69 94 / 20 10 10 0 Russell 66 97 71 100 / 40 10 10 0 Great Bend 66 96 70 98 / 40 10 10 0 Salina 67 98 72 100 / 40 10 10 0 McPherson 66 95 71 97 / 30 10 10 0 Coffeyville 67 93 68 97 / 20 20 20 0 Chanute 67 93 69 96 / 40 20 20 0 Iola 66 93 69 96 / 40 20 20 0 Parsons-KPPF 67 93 68 97 / 30 20 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SYNOPSIS...ADK SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 338 PM CDT Sat Jul 22 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 338 PM CDT Sat Jul 22 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong to severe thunderstorms are possible through the evening, mainly across central and east-central Kansas. The strongest storms will be capable of hail up to golfball size, and wind gusts up to around 60 mph. The severe threat should end by around midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight chance for thunderstorms Sunday afternoon and evening over eastern Kansas. If activity can manage to develop, a few strong to severe thunderstorms are possible. A stretch of hot weather will return this coming week, with afternoon through early evening heat indices from around 100 to 106 degrees across the area Monday through Friday. There is a slight chance for thunderstorms across central and northern Kansas Thursday night, and again Friday night. The risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
649 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM Hail 3 S Salina 38.77N 97.62W
07/22/2023 E0.50 inch Saline KS Trained Spotter
&&
ADKThe Wichita radar (KICT), 140 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Trained spotter reported dime to quarter sized hail.
An individual sent pictures via Twitter of tree limbs down in Brookville Park.
An individual estimated wind speeds of 50 to 60 mph. Several tree limbs of unknown size were downed.
The emergency manager reported a barn had collapsed. Additionally a tree fell onto a house creating a hole in the roof.
Evergy reported 13 power poles were down on U.S. Highway 56 west of Falcon Road. This was relayed via the emergency manager.
The fire department relayed to emergency management that there were wind gusts estimated at 50 to 60 mph.
Canton Fire Department stated that powerlines were down.
A tree was down and covered 7th Street. There was no impact to the power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117303, 1117305, 1117304, 1117306, 1117309, 1117310, 1117311, 1117307.